Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 533, NWS Norman, OK

August 21, 2011Custer County, Washita County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 21, 2011, 4:02 PM CDT for Custer County, Washita County, Oklahoma. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2011, 4:02 PM CDT (21:02 UTC)
Expired
Aug 21, 2011, 4:30 PM CDT
In force
28 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Custer County, OK, Washita County, OK

The radar

The Altus AFB radar (KFDR), 129 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.0 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2011-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 796 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2011-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
796 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1663 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS54 KOUN 212102
SVROUN
OKC039-149-212130-
/O.NEW.KOUN.SV.W.0533.110821T2102Z-110821T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
402 PM CDT SUN AUG 21 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CUSTER COUNTY IN WESTERN OKLAHOMA...
  NORTHERN WASHITA COUNTY IN WESTERN OKLAHOMA...

* UNTIL 430 PM CDT

* AT 402 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED 3 MILES   
NORTHWEST OF BESSIE...MOVING NORTHEAST AT 15 MPH. A WIND GUST TO 78 
MPH WAS REPORTED AT THE OKLAHOMA MESONET SITE NEAR BESSIE AT 355 PM. 

HAZARDS IN THE WARNING INCLUDE...
DESTRUCTIVE WIND GUSTS TO 75 MPH...

* LOCATIONS IN THE WARNING INCLUDE ARAPAHO...BESSIE AND CLINTON.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 56 AND 79.

LAT...LON 3563 9907 3563 9888 3556 9870 3531 9892
      3536 9918
TIME...MOT...LOC 2102Z 204DEG 12KT 3543 9901

$$


CMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:46 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 21, 2:46 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
246 PM CDT SUN AUG 21 2011

.DISCUSSION...
A FEW STORMS WILL BE POSSIBLE EARLY THIS EVENING IN SW OK AND N-TX
NEAR THE OUTFLOW BOUNDARY. TEMPERATURES SW OF THE BOUNDARY HAVE
HEATED INTO THE TRIPLE DIGITS AND CU FIELDS ARE BEEN THICKENING
IN PART OF THAT AREA. A BRIEF DOWNBURST WILL BE POSSIBLE WITH ANY
STORM THAT MIGHT FORM. THIS ACTIVITY SHOULD DIMINISH FAIRLY
QUICKLY THIS EVENING. MEANWHILE... AN AREA OF MID LEVEL
MOISTURE/CLOUDS OVER THE OK PANHANDLE AND SW KS... POSSIBLY
ASSOCIATED WITH A WEAK WAVE... IS FORECAST TO MOVE ACROSS NORTHERN
OK OVERNIGHT WITH A FEW SHOWERS OR SMALL STORMS POSSIBLE.

SCATTERED ACTIVITY MAY OCCUR ON MONDAY MAINLY NEAR AND TO
THE NORTHEAST OF THE RETREATING BOUNDARY. PRE-EXISTING MID LEVEL
MOISTURE FROM TONIGHT... AND POSSIBLE WAVE... COULD ALSO LEND SOME
SUPPORT. RAIN CHANCES WILL LIKELY BE THE HIGHEST ACROSS NORTH
CENTRAL OK.

THE 500 MB RIDGE WILL GRADUALLY BE SHIFTING TO THE WEST OF THE
CWA THROUGH THE MIDDLE OF THE WEEK. THIS WILL LIKELY RESULT IN
ANOTHER WAVE MOVING AROUND THE UPPER RIDGE AND POSSIBLY GENERATING
A FEW MORE SHOWERS/STORMS OVER THE NORTH TUESDAY NIGHT.

CLOUDS HAVE KEPT TEMPERATURES COOLER OVER CENTRAL... NORTHERN AND
SE OK TODAY... WHILE THE SOUTHWEST SECTIONS HAVE AGAIN HEATED INTO
THE TRIPLE DIGITS. WARMER TEMPERATURES ARE EXPECTED OVER THE NORTH
AND CENTRAL SECTIONS ON MONDAY... ALTHOUGH RESIDUAL CLOUDS COULD
AGAIN KEEP THEM FROM REACHING THEIR FULL POTENTIAL. PERSISTENT
CLOUDS TODAY HAVE KEPT HEAT INDEX VALUES BELOW CRITICAL LEVELS
NORTHWEST OF THE BOUNDARY. BELIEVE WE WILL SEE INDEX VALUES
APPROACH 103 TO 105 IN THESE AREAS ON MONDAY... HIGHER IF CLOUDS
THIN OUT MORE THAN EXPECTED. HIGHER VALUES ARE EXPECTED TUESDAY
AND WEDNESDAY. ATTM... WILL MAINTAIN CURRENT ADVISORY THROUGH AT
LEAST MONDAY.

IN THE LONGER TERM... A WEAK FRONT MAY BACKDOOR ITS WAY INTO THE
AREA ON THURSDAY WITH THE RESULTING E-NELY FLOW COOLING TEMPS BY A
FEW DEGREES. RECENT MODEL RUNS HAVE KEPT THE UPPER RIDGE MORE
STRONGLY INTACT OVER THE SOUTHERN PLAINS. THIS RESULTS IN A MUCH
WEAKER NLY FLOW ALOFT AND IN THE COOLER AIR ASSOCIATED WITH THE
SURFACE RIDGE TO TRACK MOSTLY EAST THROUGH THE MIDWEST AND GREAT
LAKES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76  99  75 102 /  20  20  10  10
HOBART OK         79 105  77 106 /  20  10   0  10
WICHITA FALLS TX  80 105  80 107 /  10  10  10  10
GAGE OK           74 102  74 104 /  20  10   0  10
PONCA CITY OK     76  96  75 101 /  40  30  10  10
DURANT OK         79 100  80 101 /  20  20  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR OKZ016>048-050>052.

TX...HEAT ADVISORY UNTIL 9 PM CDT MONDAY FOR TXZ083>090.

&&

25/32
Hazardous weather outlook, Aug 21, 11:55 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SUN AUG 21 2011

OKZ004>048-050>052-TXZ083>090-221000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SUN AUG 21 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED. THE CHANCE FOR
SEVERE WEATHER IS LOW.

DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS
OF OKLAHOMA AND WESTERN NORTH TEXAS. ONE OR MORE BOUNDARIES ACROSS
THE AREA COULD BE A FOCUS FOR DEVELOPMENT THIS AFTERNOON. THE STORMS
WILL REMAIN DISORGANIZED OWING TO WEAK UPPER LEVEL SUPPORT...BUT A
FEW STORMS MAY PRODUCE STRONG WIND GUSTS. DANGEROUS CLOUD TO GROUND
LIGHTNING WILL ALSO BE A CONCERN.

THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT BUT DECREASE IN
COVERAGE AFTER SUNSET.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT MONDAY AUG 22.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR VERY WARM NIGHTS AND VERY HOT
DAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORM CHANCES WILL CONTINUE ON MONDAY IN PARTS OF OKLAHOMA
WHEN THE WEAK FRONT LIFTS NORTH. ANOTHER WEAK FRONT IS EXPECTED LATE
WEDNESDAY AND THURSDAY WHICH WILL BRING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

OTHER HAZARDOUS WEATHER...
WINDS WILL NOT BE STRONG...BUT LONG TERM DROUGHT AND EXTREMELY HOT
WEATHER WILL KEEP THE WILDFIRE POTENTIAL HIGH OR VERY HIGH. A HEAT
ADVISORY IS IN EFFECT FOR MONDAY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
MONDAY.

In the hours before

Special weather statement, Aug 21, 3:43 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
343 PM CDT SUN AUG 21 2011

OKZ016-022-212115-
CUSTER OK-WASHITA OK-
343 PM CDT SUN AUG 21 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CUSTER AND WASHITA COUNTIES.

AT 342 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BESSIE...MOVING NORTHEAST AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...

LAT...LON 3561 9903 3549 9876 3527 9903 3532 9919

MAXWELL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:23 PM CDTSpecial Weather StatementOUNPottawatomie37 min
Aug 21, 3:43 PM CDTSpecial Weather StatementOUNWashita32 min
Aug 21, 4:50 PM CDTSpecial Weather StatementOUNWashita40 min
Aug 21, 5:19 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.